MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.H3 other text : the device has not been returned.
 
Event or Problem Description
During deployment of a 26 mm sapien valve in the pulmonic position in the surgical valve via transfemoral approach, the balloon ruptured.The balloon telescoped onto itself and the delivery system could not be removed from the dry seal sheath.Right jugular access was obtained and a 25mm snare was advanced through an 18fr sheath.The balloon was snared.In an attempt to pull and advance the balloon into the 18fr sheath the distal end of the balloon fractured.The delivery system was removed from the right femoral vein access.And the distal/fractured portion of the balloon was removed from the right jugular vein along with the sheath.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information base on the device evaluation.The following sections of this report have been updated: corrected and additional information to d9 (device availability), h2, h6 investigation findings and investigation conclusions.Added new information to h.6 type of investigation and h10.The commander delivery system was returned to edwards lifesciences for evaluation.Visual inspection revealed the balloon was returned separated and longitudinal and radial balloon burst confirmed and no missing balloon pieces.Imaging from the site and revealed the balloon burst when valve was expanded.During manufacturing of the commander delivery system, the delivery system and components are inspected several times throughout the manufacturing process.In addition, product verification testing was performed on a sampling basis and all testing met specifications.These inspections performed during manufacturing process and testing performed during product verification support that it is unlikely that a manufacturing non-conformance contributed to the reported events.The instructions were reviewed instruction for use (ifu) for commander delivery system with s3u, device preparation manual, device training manual and no ifu/training deficiencies were identified.The procedural training manual provides guidance on balloon burst.If the delivery system balloon bursts or leaks during deployment without thv embolization, do not use excessive force, take care when crossing the thv, tracking back over the arch and removing the delivery system (through the tip of the sheath), maintain guidewire position, check for pv leaks under echo and if post-dilation needed, use a new delivery system and sheath.Take care when crossing the deployed valve to prevent potential embolization.Additional guidance for balloon burst.If a balloon burst is suspected, do not attempt to pull back the delivery system into the sheath until you are prepared to conduct the following steps: attempt to visualize location of tear either in tee or via angio through the pigtail or catheter/delivery system, when removing, ensure the catheter/delivery system and wire are coaxial with the sheath tip, watch under fluoro with every movement, be patient and pull gently especially near tear and balloon shoulder transitions and do not force if resistance is met near or at the sheath tip (force could result in additional tearing of the balloon material and the balloon material or tip coming off).If successful in pulling the entire balloon and delivery system tip into the tip of the sheath, withdraw the delivery system and sheath as a single unit completely from the arteriotomy while maintaining guidewire position, do not attempt to pull the delivery system through the remaining length of the sheath.If unable to pull the entire balloon into the sheath, do not attempt to remove the exposed balloon through the entire peripheral vasculature, as there is risk of major complications, conversion to surgery is recommended to remove the system and a surgeon should be in a position to be able to evaluate the situation, based on a medical assessment of the size, tortuosity, and extent of calcification of the peripheral vessels, evaluate the risks and tradeoffs of carefully withdrawing the system into a more peripheral anatomy in order to allow a more localized surgical procedure, consider use of an occlusion balloon to mitigate bleeding risks, especially if there is resistance encountered during withdrawal.If resistance is unacceptably high, convert to surgery rather than using excessive force to pull the sheath/delivery system to a different position, ensure the valve is well opposed.If it is not, you must post dilate immediately with another balloon or delivery system and sheath and take care when crossing the deployed valve to prevent potential embolization.A review of the risk management documentation was performed, and the reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for balloon burst, system components separate during use and difficulty or inability to withdraw system through non-edwards's sheath was confirmed from review of the returned unit.However, no manufacturing non-conformance was identified during the evaluation.Dimensional inspection of the returned balloon revealed that the balloon wall thickness was within specification.No visual abnormalities were observed on the returned sample.An existing technical summary has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.As per follow up response 'calcification was present distal to the valve'.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.As the balloon was burst, the altered balloon profile can be more susceptible to catch on the distal end of sheath tip which would have then led to the experienced retrieval difficulty.As a result, additional pull force/excessive device manipulation could have been applied to overcome the withdrawal difficulty which then led to the reported separation.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.In this case, the operators experienced withdrawal difficulty of the devices through a non-ew sheath.This was likely caused by device manipulation during withdrawal and/or patient factors (calcification and challenging anatomy) that may have contributed to the complaint event resulting in an unexpected medical intervention i.E.Snare.Review of available information suggests that patient factors (calcification) contributed to the balloon burst while procedural factors (withdrawal of burst balloon, excessive manipulation) contributed to the withdrawal difficulty and separation.Technical summary is applicable to this complaint.As such, an engineering evaluation is not required.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action (capa) nor product risk assessment (pra) is required at this time.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12484895
Report Number2015691-2021-05217
Device Sequence Number14411581
Product Code NPT
UDI-Device Identifier00690103193954
UDI-Public(01)00690103193954(17)220202(10)63782964
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/02/2022
Device Model Number9600LDS26A
Device Catalogue Number9600LDS26A
Device Lot Number63782964
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2021
Supplement Date Received by Manufacturer11/19/2021
Initial Report FDA Received Date09/16/2021
Supplement Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GORE DRYSEAL
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale